Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS San Angelo, TX

May 18, 20174 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 18, 2017, 4:41 PM CDT for 4 counties in Texas. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 4:41 PM CDT (21:41 UTC)
Expired
May 18, 2017, 5:30 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Callahan County, TX, Coleman County, TX, Runnels County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 54 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:48 PM CDTHAIL 1.25Novice, TXHALF DOLLAR SIZE HAIL WAS REPORTED.
May 18, 4:52 PM CDTHAIL 1.5Novice, TXPING PONG BALL SIZE HAIL WAS REPORTED.
May 18, 5:08 PM CDTHAIL 1.254 Se Novice, TXHALF DOLLAR SIZE HAIL WAS REPORTED.
May 18, 5:32 PM CDTHAIL 2.57 N Coleman, TXHAIL ALSO TOOK OUT WINDSHIELD
May 18, 5:35 PM CDTHAIL 1.7520 N Coleman, TXGOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN.
May 18, 5:35 PM CDTHAIL 1.756 Ne Silver Valley, TXGOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:55 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KSJT 182141
SVRSJT
TXC059-083-399-441-182230-
/O.NEW.KSJT.SV.W.0072.170518T2141Z-170518T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
441 PM CDT THU MAY 18 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southern Callahan County in west central Texas...
  Northern Coleman County in west central Texas...
  Southeastern Taylor County in west central Texas...
  Northeastern Runnels County in west central Texas...

* Until 530 PM CDT

* At 441 PM CDT, a severe thunderstorm was located near Novice, or 16
  miles northwest of Coleman, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Novice around 445 PM CDT. 
  Silver Valley around 450 PM CDT. 
  Oplin around 500 PM CDT. 

Other locations impacted by this severe thunderstorm include
Goldsboro, Winters Little Elm Lake, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman, The Intersection Of US-
283 And Highway 36 and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3208 9913 3208 9919 3203 9920 3180 9958
      3192 9990 3237 9962 3209 9911
TIME...MOT...LOC 2141Z 217DEG 35KT 3196 9967 

HAIL...1.50IN
WIND...60MPH
 
$$

Woodward
1 follow-up statement
924 
WWUS54 KSJT 182152
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
452 PM CDT THU MAY 18 2017

TXC059-083-399-441-182230-
/O.CON.KSJT.SV.W.0072.000000T0000Z-170518T2230Z/
Callahan TX-Coleman TX-Taylor TX-Runnels TX-
452 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN CALLAHAN...NORTHERN COLEMAN...SOUTHEASTERN TAYLOR AND
NORTHEASTERN RUNNELS COUNTIES...

At 451 PM CDT, a severe thunderstorm was located near Novice, or 17 
miles northwest of Coleman, moving northeast at 40 mph. At 448 PM 
public reported half dollar size hail in Novice.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Oplin around 500 PM CDT. 

Other locations impacted by this severe thunderstorm include
Goldsboro, Winters Little Elm Lake, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman, The Intersection Of US-
283 And Highway 36 and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3208 9913 3208 9919 3203 9920 3180 9958
      3192 9990 3237 9962 3209 9911
TIME...MOT...LOC 2151Z 217DEG 35KT 3204 9960 

HAIL...1.50IN
WIND...60MPH
 
$$

Woodward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:41 PM CDT, 1 hour earlier.

Area forecast discussion, May 18, 3:41 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service San Angelo TX
341 PM CDT Thu May 18 2017

.SHORT TERM...
(Tonight and Friday)

A conditional forecast for severe weather tonight. Strong
instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear
of 45 KTS. Afternoon storms have been to the north of West Central
Texas this afternoon...as surface convergence has been weak earlier
this afternoon. However low level convergence has significantly
increased from Sweetwater to Haskell...where isolated storms were
beginning to develop. If a storm does develop, it could become
severe very quickly with no cap in place. A tornado watch is in
effect for all but the southern tier of West Central Texas until 10
PM.

The better chance of storms may come in after midnight as the upper
low over Utah moves into N. New Mexico, with shortwave rounding it.
Could see some severe weather given the instability, but don't
expect an organized severe weather event.

Friday, the severe weather outlook day 2 again has a slight
risk/enhanced risk of severe thunderstorms as dryline will be along
San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby.
Instabilities will still be high again, with a stronger upper
shortwave moving through in the afternoon...and severe storms
will again be possible along and east of the dryline.

.LONG TERM...
(Friday night through next Thursday)

As another upper low moves out of the Central Rockies and over
the Southern Plains, a cold front will be pushed into West
Central Texas Friday night. From Friday night through Sunday
morning, the best chance of showers and thunderstorms will be over
our southeastern counties. Showers and thunderstorms will
generally be south of I-20 Sunday and Sunday night. Most of the
forecast area will have a chance of precipitation Monday through
Tuesday night as the next cold front pushes south through the
forecast area.

High pressure will build over the area on Wednesday bringing dry
weather to the forecast area. A return of southeast winds will
bring warmer temperatures with afternoon highs in the upper 80s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  84  60  76 /  40  50  60  40
San Angelo 	 70  87  64  78 /  40  40  60  60
Junction 	 71  85  67  81 /  30  40  40  60
Brownwood 	 70  83  65  76 /  40  40  70  60
Sweetwater 	 67  87  58  76 /  40  30  50  20
Ozona      	 69  88  64  79 /  30  40  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
348 PM CDT Thu May 18 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
348 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

Isolated to scattered thunderstorms to develop this afternoon and
evening across much of West Central Texas. Some storms will
become severe and significant severe weather is possible,
including very large hail, isolated tornadoes, damaging winds and
deadly lightning. The best potential for severe weather will be
along and north of a Mertzon to San Angelo to Brownwood line.

.DAY ONE...This Afternoon and Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for severe weather will continue Friday across the area.
The main hazards will be large hail and damaging winds.

Saturday and Sunday...strong to severe storms are possible,
mainly along the Interstate 10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated this afternoon and will
likely be needed Friday afternoon.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:18 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor42 min
May 18, 4:21 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels24 min
May 18, 5:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Shackelford, Taylor46 min
May 18, 5:22 PM CDTTornado WarningSJTColeman23 min
May 18, 5:42 PM CDTTornado WarningSJTCallahan, Coleman33 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton52 min
May 18, 6:08 PM CDTTornado WarningSJTBrown, Coleman37 min
May 18, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman45 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton23 min
May 18, 6:53 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.